The Diabetes Forum Support Community For Diabetics Online banner

1 - 7 of 7 Posts

·
Registered
Joined
·
15 Posts
Discussion Starter · #1 ·
Have any of you women had problems controlling your BGs because of your antidepressant ? Do all antidep raise BG ?

I am not on any medication, but felt much better when I was on Paxil in the past. But it caused weight gain ---- something I can't afford with diabetes.

Doctor said my depression was a chemical imbalance ( cause I really don't have anything to be depressed about, and I am always weepy. Commercials on TV can make me weep --- thinking happy thoughts can make me weep. I'm a weeper ---:D But Paxil got rid of that and it was great. ) I miss my Paxil ----
 

·
Registered
Joined
·
3,861 Posts
I've been on Effexor for years, I don't know if it made me gain weight, but I do know I'd be miserable without it. Gaining a bit of weight will not hurt you as long as you stay fit and eat well. If you suffer from depression, that can be very dangerous. You could try another antidepressant than Paxil to see if the weight effects are different. You do need to treat your depression, just like you need to treat your diabetes.
 

·
Registered
Joined
·
782 Posts
I have a history of panic disorder, so I take an SSRI, which is what Paxil is. Actually, I take small doses of two SSRIs because the combination works better for me: 25mg of Zoloft and 37.5mg of Effexor XR once a day.

I was on these meds when I developed diabetes, but I don't think they're in any way responsible. I'm continuing on them now as I make changes to control my diabetes, and I'm losing weight and controlling my bg just fine.

So yeah. That's not authoritative. Just a data point.

As as for depression being a "chemical imbalance," you bet it is!!! I wish I could come back 200 years from now and listen in on a conversation about depression, anxiety, and metal illness in general. I'm POSITIVE it would go something like this:

Person 1: Can you believe that people used to think depression was an emotional disorder and not physical?
Person 2: I know! Like people were just supposed to snap out of it, like it was a simple case of the blues or a character flaw.
Person 1: That's about as sensible as saying "snap out of it" to someone with a broken leg.
Person 2: I'm sooooo glad I'm living now instead of back in 2011.
Person 1: At least it was a better than the 1600s, when people though people with mental illness were possessed by the devil. At least they didn't burn them at the stake.
Person 2: No, they just shunned them and shamed them.
Person 1: Incredible.
 

·
Registered
Joined
·
24,394 Posts
I've been on venlafaxine (Effexor) for quite awhile now too - and before that I was on fluoxetine (Prozac). I gained on fluoxetine, but not noticeably on venlafaxine.
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #5 ·
Well, I wouldn't mind a little weight gain, but I've read antidepressants can raise your bgs -----

so I am more concerned about the elevated bgs than the weight gain, per se.

Why does treating one thing have to mess something else up ??? :(
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #6 ·
I have a history of panic disorder, so I take an SSRI, which is what Paxil is. Actually, I take small doses of two SSRIs because the combination works better for me: 25mg of Zoloft and 37.5mg of Effexor XR once a day.

I was on these meds when I developed diabetes, but I don't think they're in any way responsible. I'm continuing on them now as I make changes to control my diabetes, and I'm losing weight and controlling my bg just fine.

So yeah. That's not authoritative. Just a data point.

As as for depression being a "chemical imbalance," you bet it is!!! I wish I could come back 200 years from now and listen in on a conversation about depression, anxiety, and metal illness in general. I'm POSITIVE it would go something like this:

Person 1: Can you believe that people used to think depression was an emotional disorder and not physical?
Person 2: I know! Like people were just supposed to snap out of it, like it was a simple case of the blues or a character flaw.
Person 1: That's about as sensible as saying "snap out of it" to someone with a broken leg.
Person 2: I'm sooooo glad I'm living now instead of back in 2011.
Person 1: At least it was a better than the 1600s, when people though people with mental illness were possessed by the devil. At least they didn't burn them at the stake.
Person 2: No, they just shunned them and shamed them.
Person 1: Incredible.
I have to admit that as I worked as a RN for 20 years, I tended to think of people who took anxiety or antidepressants as sort of weak people who sat around feeling sorry for themselves-- and they just needed to "get over it " ----- ( Easy for me to say at the time, as I was a very healthy person. :eek: )

But alas, I now realize that yes, the chemicals that control the brain can get out of whack just like any other hormone, etc. If we know our liver can get sick, why would we think our brain couldn't ??? They are both vital "organs". Any part of the body can malfunction at any given time. And now it's my time for malfunctions, it seems. ;)
 

·
Registered
Joined
·
4,368 Posts
I think there are some medications that do raise bgs, but if your body needs them you have to take them. My dad is almost 92 and is on a daily dose of Prednisone to prevent eye swelling in retina. The prednisone gave him diabetes but without it he would have severe complications. So sometimes you need to balance the benefits and risks. If you can't function without it, then you may need to adjust diabetes meds or insulin to deal with the bg spikes.
 
1 - 7 of 7 Posts
Top